Winter Storm, Northwest Providence
- When
- March 6, 11:00 AM EST to 8:00 PM EST
- Where
- Northwest Providence forecast zone
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
A fast moving winter storm passing south of New England brought heavy snow to Rhode Island, where totals of 6 to 10 inches were common. F.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A fast moving winter storm passing south of New England brought heavy snow to Rhode Island, where totals of 6 to 10 inches were common. Although dozens of minor accidents were reported as a result of poor visibility and slippery roads, the overall impact of this late season storm was far less on the Ocean State than to areas in adjacent southeast Massachusetts.Officially, 5.0 inches of snow was reported at T.F. Green State Airport in Warwick. Other snowfall totals as reported by trained spotters included 9 inches in Cumberland, Portsmouth, and Westerly; 8 inches in Cranston, North Foster, Burrillville, Coventry, West Warwick, and Tiverton; and 7 inches in Johnston, downtown Providence, and North Kingstown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 6, 10:01 AM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1001 AM EST THU MAR 6 2003
...SNOW STORM TODAY AND MORE SERIOUS COLD AND SUSPECT SIGNIFICANT
SNOW AND ICE LIKELY MIDDLE OR END OF NEXT WEEK...
CURRENT PKG ON TRACK BUT GOING TO UPSHIFT TO ADVY RTE 2 REGION IE
N CENTRAL AND NE MASS AND WARNING REMAINING RI 1.
AT LAST SECOND ARD 1PM MAY UPGRADE I84 REGION NRN CT TO WARNING 4-8.
OKX COORD ON CT UPGRADE AT 949AM AND THEY PREFER NOT.
SFALL: THERE MAY BE SOME UPWARD MODIFICATIONS BASED ON INCOMING
MIDDAY REPORTS WHERE CAN ENVISION MARGINAL 6+ ARITHMETIC
MEAN SFALL I84 ACROSS TO SRN ORH CTY AND BOS AREA.
MAX SHUD 9 PLYMOUTH/BRISTOL COUNTIES IN SPOTS DUE TO
DAYTIME SFALL A 12 OT 14 TO 1 SW RATION...LARGE FLAKE
DUE TO NEAR IDEAL GROWTH AND THEN LEFTOVER LE ENHANCED
EVENING CONTRIBUTION.
PATTERN: INSIDE RUNNERS THIS WKND PRELIM TO A WHOLEASALE
MODELED PATTERN CHG WITH PNA EXPECTED TO GO FROM EXTREME
NEG TO A HIGH END + PNA BY 10 DAYS.
SO THE CURRENT 2 DAY PERIOD OF SERIOUS SNE WINTRY WX
IS PROBABLY RELATED TO THE STGLY -NAO THAT WAS NOT
WELL FCST IN ADVANCE BUT CATCHING UP TO GLIDE SLOPE NOW.
TO DEVELOP THE STGLY +PNA BLV WE WILL SEE A SERIES OF 2
OR 3 DIGGING SWS NEXT WEEK...EACH ONE FURTHER S AND
STRONGER AS PACIFIC DVLPTS ARE MODELED TO HEAVE THE RDG
UP ALONG THE ROCKIES. THAT MEANS 06Z GFS RUN HAS
LEGITIMATE POTENTIAL TO SEE A COASTAL LOW WITH SOME
WINTRY PCPN HERE MIDDLE OF NEXT WEEK FLWD BY ANOTHER
COLD SURGE. THEN 2ND OR 3RD SW NEXT WEEKEND CAN ENVISION
A DEEP CIRCULATION CLOSED LOW SOMEWHERE NR OR OFF MID
ATLC COAST. ALREADY ENSEMBLE MEMBER HINTS.
TEMPS: OTHER THAN A BRIEF WEEKEND WARMUP OF ABV NORMAL TEMPS A
RATHER COLD AND EXTENDED PERIOD OF BLO NORMAL TEMPS AND NO
LONG TERM WARMUP EXPECTED HERE BEFORE THE 17TH. VERY COLD
SHOTS HERE FRIDAY MORNING AND THEN AGAIN MONDAY THE 10TH.
MARINE: GL FORCE GUSTS WILL OCCUR SE OF ACK 22Z-02Z IN STG CAA.
.BOX...
CT...WINTER WX ADVY TDA ZNS 2>4.
MA...WINTER STORM WRNG TDA ZNS 17>24.
...WINTER WX ADVY TDA ZNS 4>16.
NH...NONE.
RI...WINTER STORM WRNG TDA ZNS 2>7.
...WINTER WX ADVY TDA ZN 1.
MARINE...SCA ALL WATERS XCPT BOS HARBOR AND NARR BAY.
DRAGCTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 540 AM EST THU MAR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY LOW PRESSURE PASSING TO THE SOUTH OF SOUTHERN NEW ENGLAND WILL BRING SNOWFALL TO THE REGION TODAY. A WINTER STORM WARNING IS IN EFFECT FOR MOST OF RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...WITH 4 TO 8 INCHES OF SNOW FORECAST FOR TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND...AND THE MASS PIKE CORRIDOR FROM SPRINGFIELD TO WORCESTER AND EASTWARD TO BOSTON. IN THIS AREA 2 TO 6 INCHES OF SNOW IS FORECAST. FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE): HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX . .DAYS TWO THROUGH SEVEN... GALE FORCE WINDS AND A BITTERLY COLD WIND CHILL ARE POSSIBLE LATE SUNDAY INTO EARLY MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . NMB
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345262, 5345263, 5345264, 5345265, 5345266, 5345267, 5345268.